Colorado, 2011

Damaging Winds in Colorado, July 13, 2011

July 13, 2011 · NWS GJT · 2 events in 2 counties and zones

Moist southwesterly flow combined with a weak disturbance in the flow and an surface boundary to produce isolated severe thunderstorms over portions of Western Colorado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Moist southwesterly flow combined with a weak disturbance in the flow and an surface boundary to produce isolated severe thunderstorms over portions of Western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 13, 1:47 PM MST, 48 minutes earlier.

Area forecast discussion, Jul 13, 1:47 PM MST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
247 PM MDT WED JUL 13 2011

.SHORT TERM DISCUSSION...TONIGHT THROUGH FRIDAY...

A WEAK WAVE MOVING NORTHEAST THROUGH THE FORECAST AREA COMBINED WITH
GOOD MOISTURE WILL ALLOW SHOWERS AND THUNDERSTORM ACTIVITY TO
CONTINUE INTO THE EVENING HOURS.  CONDITIONS WILL IMPROVE OVERNIGHT
AS DRIER AIR MOVES EAST OVER THE FORECAST AREA. A BRIEF RESPITE FROM
THE MONSOON WILL OCCUR OVER THE AREA IN THE SHORT RANGE. HAVE
CONTINUED PREVIOUS TREND OF DECREASED POPS TOMORROW AND FRIDAY.
MODELS SHOW A FETCH OF MOISTURE CLIPPING THE SOUTHERN COLORADO
ZONES THURSDAY AND FRIDAY. AS A RESULT...HAVE CONTINUED A SLIGHT
CHANCE/CHANCE OF MAINLY LATE DAY SHOWERS AND THUNDERSTORMS EACH DAY.
EXPECT HIGH TEMPERATURES TO BE NEAR NORMAL BOTH DAY.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...

THE DRYING TREND IS EXPECTED TO BE SHORT-LIVED AS MOIST
SOUTHWEST FLOW WILL DEVELOP OVER THE REGION THIS WEEKEND INTO
EARLY NEXT WEEK AS HIGH PRESSURE REMAINS OVER THE HIGH PLAINS.
THE NAM12 IS A BIT MORE MOIST AND EARLIER WITH THE MOISTURE THAN THE
GFS. HAVE GONE AHEAD AND INCREASED CLOUDS AND POPS ON SATURDAY BASED
NAM12 GUIDANCE WITH BEST CHANCE OF POPS OVER CENTRAL AND SOUTHERN
MOUNTAINS OF WESTERN COLORADO AND SLIGHT CHANCE POPS ELSEWHERE.
GUSTY OUTFLOW WINDS WILL ACCOMPANY THE STORMS AT THE ONSET.
INCREASINGLY MOIST SOUTHWEST FLOW WILL CONTINUE INTO THE EARLY
PORTION OF THE WEEK. HAVE GONE AHEAD AND BROADBRUSHED CHANCE POPS
THROUGH THE PERIOD WITH SLIGHT CHANCE POPS OVER LOWER ELEVATIONS.
HEAVY RAIN IS POSSIBLE WITH THIS NEXT SURGE OF MOISTURE.

&&

.AVIATION...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND THIS EVENING OVER THE FORECAST AREA RESULTING
IN MVFR CONDITIONS OTHERWISE VFR CONDITIONS ARE EXPECTED.
VFR CONDITIONS ARE EXPECTED TOMORROW WITH THE EXCEPTION OF AN
ISOLATED SHOWER OR THUNDERSTORM TOMORROW AFTERNOON OVER HIGHER
TERRAIN.

&&

.HYDROLOGY...

RIVER LEVELS REMAIN HIGH OVER THE REGION WITH LEVELS ABOVE BANKFULL
FOR THE GREEN RIVER IN UTAH. SHOWERS AND THUNDERSTORMS
THAT ARE PRODUCING HEAVY RAINFALL HAVE INCREASED FLOWS FOR SOME
CREEKS AND RIVERS OVER EASTERN UTAH AND WESTERN COLORADO. RIVER
FORECASTS ARE TRENDING DOWN OVER THE NEXT FEW DAYS. RIVER POINTS WILL
CONTINUE TO BE MONITORED TO DETERMINE WHICH...IF ANY...ADVISORIES CAN
BE ALLOWED TO EXPIRE OR BE CANCELLED.

WATERWAYS CONTINUE TO REMAIN FAST AND COLD WITH THE POTENTIAL
FOR BANK EROSION HIGH DUE TO THE PROLONGED PERIOD OF HIGH WATER.

CURRENT HIGHLIGHTS IN EFFECT INCLUDE...

...FLOOD ADVISORIES...

IN EASTERN UTAH...

   GREEN RIVER...
...WESTERN GRAND AND EASTERN EMERY COUNTY UNTIL 130 PM FRIDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

&&

SHORT TERM......MPM/JOE
LONG TERM.......MPM/JOE
AVIATION........TGJT
HYDROLOGY.......AS
Hazardous weather outlook, Jul 13, 6:29 AM MST, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
729 AM MDT WED JUL 13 2011

COZ001>014-017>023-UTZ022>025-027>029-141329-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
729 AM MDT WED JUL 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY THOUGH HIGHER
TERRAIN WILL BE FAVORED.  THOSE AREAS THAT HAVE SEEN RAIN FROM
STORMS OVER THE PAST FEW DAYS WILL BE AT RISK FOR FLASH FLOODING
AND MUDSLIDES.

MANY RIVERS ACROSS COLORADO AND UTAH CONTINUE TO RUN HIGH AND FAST.
A FEW FLOOD ADVISORIES AND WARNINGS REMAIN IN EFFECT FOR SELECT
RIVERS ACROSS NORTHEAST UTAH ESPECIALLY THE GREEN RIVER AND ITS
NORTHEAST UTAH TRIBUTARIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A FEW MOUNTAIN THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON THROUGH
THE REMAINDER OF THE WEEK AS A DRIER SOUTHWEST FLOW DOMINATES. THEN
MOISTURE WORKS ITS WAY BACK INTO THE FORECAST AREA BEGINNING EARLY
NEXT WEEK WITH AN INCREASED CHANCE OF SHOWERS AND STORMS. CONVECTION
WILL BE MOST ACTIVE IN THE AFTERNOONS AND EVENINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 13, 2:10 PM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
310 PM MDT WED JUL 13 2011

COZ001-UTZ024-132200-
EASTERN UINTA BASIN UT-LOWER YAMPA RIVER BASIN CO-
310 PM MDT WED JUL 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UINTAH...NORTHWESTERN RIO
BLANCO AND EXTREME SOUTHWESTERN MOFFAT COUNTIES UNTIL 400 PM MDT...

AT 305 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 26 MILES SOUTHEAST OF RANDLETT...MOVING NORTHEAST
AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DINOSAUR...
  ARTESIA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4020 10894 3988 10943 3987 10952 4011 10980
      4046 10925

JOE
Special weather statement, Jul 13, 2:33 PM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
333 PM MDT WED JUL 13 2011

COZ001-003-006-007-009-UTZ025-132215-
DEBEQUE TO SILT CORRIDOR CO-GRAND AND BATTLEMENT MESAS CO-GRAND
VALLEY CO-LOWER YAMPA RIVER BASIN CO-ROAN AND TAVAPUTS PLATEAUS
CO-TAVAPUTS PLATEAU UT-
333 PM MDT WED JUL 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UINTAH...
NORTHEASTERN GRAND...SOUTHWESTERN RIO BLANCO...NORTHWESTERN MESA AND
SOUTHWESTERN GARFIELD COUNTIES UNTIL 415 PM MDT...

AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 33 MILES NORTHWEST
OF FRUITA TO GRAND JUNCTION...AND MOVING NORTHEAST AT 40 MPH.

PEA-SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  GRAND JUNCTION...
  PALISADE...
  DE BEQUE...
  PARACHUTE...
  FRUITVALE...
  CLIFTON...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

HEAVY RAIN...MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS POSSIBLE. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3995 10871 3984 10854 3978 10847 3975 10847
      3977 10843 3976 10840 3973 10841 3974 10837
      3942 10784 3896 10847 3931 10906 3939 10906
      3936 10914 3948 10935

JOE

The radar

The Grand Junction radar (KGJX), 67 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mesa

When
July 13, 2:35 PM MST to 2:40 PM MST
Where
Mesa County, 5.1 mi NW of Mack
Measured
57 kt (66 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.270, -108.940

Thunderstorm outflow gust up to 66 mph were measured 5 miles Northwest of Mack with lightweight objects in yard blown away.

Thunderstorm Wind, Rio Blanco

When
July 13, 4:10 PM MST to 4:15 PM MST
Where
Rio Blanco County, 0.39 mi N of Meeker Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
40.056, -107.879

Thunderstorm outflow winds of 61 mph were reported at the Meeker airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331653, 331654.